Cancer log 104: …

Cancer log 104: Doctor's office update. White blood cells good, so no heightened infection risk; red blood cells good, platelets down a bit, not to worrying levels -- she says that's why I'm feeling short of breath on exertion. Breast exam very good, which I'm assuming means that as with last time, she's not feeling any lump.

We talked a little more about the schedule, and I was really disheartened to learn that there's a full year of herceptin infusions starting in October (overlapping with the six weeks of radiation). I was thinking that I'd basically be done with all of this by November, but instead, I have to go back every three weeks for another six-hour day here, until October 2016. The side effects should be the same as the early rounds, so relatively mild nausea that the meds should mostly take care of, and some days of tiredness.

It shouldn't be a big deal, but even though I knew there was going to be some follow-up hormone stuff, I thought it was basically pills I could take at home, so I've been thinking of it as a year of treatment, and now it's a lot longer. I felt kind of sick when she told me, and though I held it together until I got over to the clinic, when the nurse asked me how I was doing, I started crying. They brought me water and tissues, and pulled a curtain so I could cry in peace if I needed to. Hooray for kind nurses.

The oncologist said I did have the option of opting out of the year of follow-up herceptin, but none of her patients ever had -- she'd have to check, but she thought the studies showed doing that extra year of treatment correlated with a 50% reduction in recurrence. That's too big a number to dismiss. I'll cope, but a hard day. Wish I'd known about this from the beginning.

2 thoughts on “Cancer log 104: …”

  1. Be sure to ask them what the actual *rates* of recurrence are with and without the extra year of treatment. I mean if the rate of recurrence without is .005%, and the rate of recurrence with is .0025%, that’s technically a 50% reduction but would it be worth the side effects? I’m sure the doctors have thought all this through, but you never know. Sometimes they seem to be unnecessarily aggressive.

Leave a Reply

Your email address will not be published. Required fields are marked *